Back to Ask the Diabetes Team Ask the Diabetes Team

From Homestead, Florida, USA:

My 13 year old son has had type 1 diabetes since he was two, and he was recently diagnosed with hypothyroidism. Since he has been put on the thyroid medication, he has been going low every night between midnight and 3:00 am. We have cut back on his bedtime NPH, but he still goes low and then his morning reading is high. What can we do, to prevent the highs and lows?


Nocturnal hypoglycemia is not related to hypothyroidism, and I assume that your son is euthyroid [normal thyroid functioning] with T4 and TSH values in the normal range. Has anyone checked to see if he has celiac disease with a transglutaminase antibody screen or adrenal insufficiency (Addison's disease ) with an adrenal antibody screen? Both of these might somehow get unmasked or cause unexplained hypoglycemia if thyroid hormone was now normalized.

In any case, adjusting bedtime snack and/or supper or bedtime insulins should help decrease the overnight lows. Talk to your diabetes team about this specific problem and work with them to solve it.


Original posting 26 May 2001
Posted to Daily Care and Thyroid


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.